Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 237, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 31, 2003, 3:18 PM CDT for Lincoln County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2003, 3:18 PM CDT (20:18 UTC)
- Expired
- Jul 31, 2003, 4:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 128 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 2:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -490 J/kg
- Mixed-layer LCL
- 2813 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 312018 SVRICT KSC105-312115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 318 PM CDT THU JUL 31 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN CENTRAL KANSAS * UNTIL 415 PM CDT. * AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF SIMPSON...OR ABOUT 20 MILES NORTHEAST OF LINCOLN...MOVING SOUTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR BARNARD AROUND 330 PM CDT... 11 MILES EAST OF LINCOLN AROUND 350 PM CDT... NEAR BEVERLY AROUND 355 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... DAMAGING WINDS OF 70 TO 80 MILES AN HOUR... SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN COUNTY UNTIL 415 PM CDT. LAT...LON 3940 9789 3936 9821 3896 9815 3898 9779 $$ /OMITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 11:20 AM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 31, 11:20 AM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1120 AM CDT THU JUL 31 2003 RECENTLY SENT A GRIDS/ZONE FCST UPDATE FOR THIS PM, MAINLY TO TWEAK HIGHS UP 1-2 DEG IN CNTRL KS BASED ON LATEST TRENDS. WRLY DOWNSLOPE FLOW THIS AM IS REALLY GIVING TEMPS A BOOST. TWEAKED WIND SPEEDS UP TO 15-20 IN CNTRL KS. OTHERWISE, CURRENT FCST LOOKS ON TARGET. COMPLEX OF T-STORMS MOVG THRU SERN NE AND FAR NERN KS SHOULD LAYOUT AN OUTFLOW BNDRY OVER NERN KS THIS PM. ANY SFC-BASED CONVECTION THAT MAY REFIRE ALONG THIS OUTFLOW BNDRY SHOULD STAY NE OF OUR FCST AREA THIS PM. SEE PREVIOUS DISCUSSION FOR OUR EXPECTATIONS ON CONVECTION POTENTIAL TONIGHT, WHICH STILL LOOKS VALID ATTM. JMC ----------------------------------------------------------- 359 AM CDT THU JUL 31 2003 FCST CONCERN... CNVTV CHCS/TRENDS TNGT THRU FRI NGT... SGFNT UPR TROF/CLOSED LOW WL CONT TO DROP SSEWD FM WRN ONT ACRS THE UPR MDWST/WRN GRTLKS THRU SAT. INCRSG NWLY FLO ALOFT WITH IMPRESSIVE H3 JET WL STREAK ACRS THE CNTRL PLAINS/KS RGN AS PERIODIC SHRTWVS RIPPLE SEWD THRU MEAN FLO. FIRST SUCH FEATURE WL AFFECT THE AREA TNGT, WITH 65-75KT JET MAX PROGD SEWD ACRS KS. TEMPS AHD OF DVLPG SFC TROF/CDFNT SHOULD SOAR ON MEAN SWLY LO LVL FLO, WITH PROGD H8 TEMPS/MEAN THKNS VALUES SUPPORTING NEAR THE CENTURY MARK READINGS ACRS CNTRL KS. ANTECEDENT LO LVL AIRMASS IS QUITE DRY AND MSTR RETURN WL BE SLOW, AND CNVTV TEMPS LOOKS TO BE CLOSE TO XPCTD MAXS. THUS XPCT CNVTN WL HOLD OFF TIL AFT 00Z, IN CLOSER PROXIMITY TO BETTER CNVGNC NEAR SFC FNT ACRS KS/NEB BORDER. GENESIS FOR POTNL MCS LKLY TO COME FM NRN KS CNVTN THIS EVE, WITH SOME CREDENCE FOR TWO SEPARATE COMPLEXES. THE FIRST MAY EVOLVE FM NCNTRL/NERN KS WHERE LO LVL MSTR CNVGNC MAY BE MAXIMIZED NEAR SFC FNT. A MODEST LO LVL JET MAY CONT TO FEED THIS DVLPMT AS IT SLIDES SEWD TWD MO. SOME OF THIS MAY INITIALLY CLIP PTNS OF THE CWA FM SLN TO W OF EMP TO N OF CNU. POTNL FOR A SECONDARY MCS MAY DVLP ACRS SWRN NEB/NWRN KS TWD MDNGT IN MOIST UPSLOPE FLO JUST BHND SFC CDFNT. THIS CNVTN WOULD HAVE BETTER CHCS OF CONTG SEWD ACRS CNTRL KS OVRNGT, FOCUSING ALG ELEVATED MSTR/INSTBY IN THE H8-H7 LYR. THE MAINTENANCE OF ANY CNVTN IS OF CONCERN, AS IT WL LKLY ENCOUNTER A DRIER/MORE STABLE REGIME AS IT MOVS TWD THE SRN CWA. BETTER CHCS LOOKS TO RESIDE ACRS CNTRL KS, HOWEVER POTNL FOR MCS WITH DEEP COLD POOL MAY DRIVE CNVTN INTO THE SRN CWA LATE IN THE NGT. AS SUCH, SOUNDING PROFILES SUPPORT HAIL AND MORE LKLY DAMAGING WINDS WITH CNVTN OVRNGT. FRI FCST IS SOMEWHAT CONTINGENT ON POTNL EVOLUTION OF XPCTD CNVTN TNGT, WHICH MAY DRIVE MESOSCALE OUTFLOW PUSHG THE SYNOPTIC SCALE FNT FURTHER S THRU THE CWA. BEST BET FOR THIS IS TO OCCUR ACRS CNTRL KS, WITH SOME POTNL FOR FNT HANGING UP ACRS THE SRN CWA. THEREFORE, CONSENSUS IS TO LESSEN OR REMOVE POPS ACRS CNTRL KS BY FRI AFTN, WITH CHCS CONTG ACRS SCNTRL/SERN KS. BY SAT, THE UPR LVL LOW WL CONT TO SETTLE SWD ACRS THE WRN GRTLKS, WHICH SHOULD PUSH CDFNT WELL SWD INTO OKLA. THEREFORE, HAVE TWEAKED MAXS DOWN A BIT, CLOSE TO CLIMO AND KEPT DRY FCST. FCSTID = 13/DARMOFAL ICT 99 70 92 67 / 5 50 40 10 HUT 100 68 90 66 / 5 50 30 10 EWK 99 69 91 67 / 5 50 30 10 EQA 98 69 91 67 / 5 50 50 10 WLD 98 71 94 69 / 5 40 50 20 RSL 100 65 88 63 / 10 60 30 5 GBD 101 66 89 65 / 10 60 30 10 SLN 101 67 90 65 / 10 60 30 10 MPR 100 67 90 66 / 5 50 30 10 CFV 96 71 93 68 / 5 40 50 20 CNU 96 70 90 66 / 5 50 50 20 K88 96 69 89 66 / 5 50 50 20 .ICT...NONE.
Hazardous weather outlook, Jul 31, 4:45 AM CDT, 10 hours 33 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 445 AM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS CENTRAL KANSAS LATE THIS EVENING AND TONIGHT. A COMPLEX OF STORMS IS EXPECTED TO DEVELOP ACROSS SOUTHERN NEBRASKA AND NORTHERN KANSAS BY EARLY EVENING, AND THEN MOVE SOUTHEAST INTO CENTRAL KANSAS DURING THE LATE EVENING AND OVERNIGHT HOURS. INSTABILITY AND WIND SHEAR PROFILES WILL BE FAVORABLE FOR SEVERE THUNDERSTORMS, WITH THE PRIMARY RISK BEING HAIL AND MORE LIKELY DAMAGING STRAIGHT-LINE WINDS. AS THESE STORMS MOVE SOUTHEAST TOWARD SOUTH CENTRAL AND SOUTHEAST KANSAS AFTER MIDNIGHT, THEY MAY ENCOUNTER SOMEWHAT DRIER AND MORE STABLE AIR TO THE SOUTH. HOWEVER, IF THESE STORMS CAN EVOLVE INTO A LARGE COMPLEX, THE RELATIVE COLD POOL OF AIR BEHIND THESE STORMS MAY PUSH THE RISK OF SEVERE WEATHER AND DAMAGING WINDS INTO SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE FOCUS FOR THUNDERSTORMS AND SEVERE WEATHER IS EXPECTED TO BE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON FRIDAY AFTERNOON AND EVENING, MAINLY NEAR THE OKLAHOMA BORDER. LARGE HAIL AND DAMAGING WINDS WILL REMAIN THE PRIMARY RISK OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED THIS EVENING AND TONIGHT ACROSS CENTRAL KANSAS, AND IS POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS AFTER MIDNIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:33 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 57 min |
| Jul 31, 4:05 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 55 min |
| Jul 31, 4:17 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 73 min |
| Jul 31, 4:25 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 65 min |
| Jul 31, 4:29 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 61 min |
| Jul 31, 4:59 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 61 min |
| Jul 31, 5:25 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 35 min |
| Jul 31, 6:01 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.